Kansas, 2016

Hail and Damaging Winds in Kansas, July 13, 2016

July 13, 2016 · NWS TOP · 19 events in 9 counties and zones

A complex of thunderstorms pushed across eastern Kansas during the early morning hours of July 13th. Several reports of damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A complex of thunderstorms pushed across eastern Kansas during the early morning hours of July 13th. Several reports of damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 13, 5:42 AM CST, 51 minutes earlier.

Area forecast discussion, Jul 13, 5:42 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
642 AM CDT WED JUL 13 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 301 AM CDT WED JUL 13 2016

A complex of storms was located across northeast CO and northwest
KS early this morning. This complex of thunderstorms will begin to
forward propagate to the east and southeast along a deeper moisture
and instability axis that extends from south central KS and northwest
OK, northwest into northeast CO. If this complex of storms becomes
severe with damaging wind gusts as it moves southeast across west
central KS it may move into the southwest and southern counties of
the CWA after 12Z with the potential for severe wind gusts and heavy
rainfall generally south of I-70. The 00Z Nam model keeps the
complex southwest and south of the CWA during the morning hours. The
WRF solutions move the complex of storms across the southwest
counties after 12Z, then across the southern counties of the CWA
through the mid and late morning hours. The GFS moves the complex
due east across southern NE which clips the northern counties of the
CWA. The experimental HRRR moves the complex of storms east along
and just south of I-70 from 12Z through 17Z. The best chance for
strong to severe winds from this complex of thunderstorms will be
along and south of the nearly stationary outflow boundary which
extends along I-35 from south of KC, west-southwest to north of
Emporia, then due west. south of Salina, to north of Great Bend. If
this boundary drifts northward then there may be more of chance for
stronger winds up to I-70. Also, during the mid morning hours across
east central KS the boundary layer may mix deep enough with steep
lapse rates from 850mb to the surface for stronger winds aloft to be
entrained to the surface, if the complex of storms maintains it
intensity as it shifts east-southeast across the southern counties
of the CWA.

Wednesday afternoon through Tonight, the complex of storms will move
east-southeast across western MO. The outflow boundary may push
south of the CWA but should wash out across southeast KS. A weak
front will push southeast across the CWA and thunderstorms may
redevelop along and south of the weak surface front. The WRF and
experimental HRRR solutions show the surface outflow boundary
maintaining itself through the afternoon hours along and southeast
of I-35 where a line of storms or a complex of storms will develop
and push southeast of the CWA during the early to mid evening hours.
The NAM and GFS develop thunderstorms farther north across northeast
KS along the front during the afternoon hours, then forms a complex
of thunderstorms that tracks southward across east central KS during
the evening hours. At this time, I'm leaning more towards the meso
scale models. Any complex of thunderstorms may produce severe wind
gusts and heavy rainfall. Initial isolated to scattered
thunderstorm development may produce large hail. The NAM model
increases MLCAPE to over 5,000 J/KG this afternoon, which may be a
bit over done but if we see insolation this afternoon with dewpoints
in the mid 70s, we could see MLCAPES in the 3,000 to 4,000 J/KG
range. It will depends on where the storms develop to which areas
will have the best chances for severe thunderstorms during the
afternoon and evening hours.

Highs Today will depend on the track and timing of the mid and late
morning thunderstorm complex and if the cloud cover will scatter out
during the afternoon hours. If we see insolation this afternoon most
areas could see lower to mid 90s. If the thunderstorm complex moves
across the southern counties a few hours slower then east central KS
may keep cloud cover through the afternoon hours and highs may only
reach the mid and upper 80s. I think we will see break in the cloud
cover later this afternoon and have went with highs in the lower 90s
across the eastern and northern counties with mid 90s across the
southeast counties of the CWA.

.LONG TERM...(Thursday through Tuesday)
Issued at 301 AM CDT WED JUL 13 2016

Tomorrow the lingering frontal boundary should be located somewhere
in east central or southeast KS. The consensus is that it may be
located just south of the forecast area especially with storm
outflows pushing southward and reinforcing the boundary near the
OK/KS state line. The 12 km NAM is aggressive with developing an MCS
within the upslope flow over the high plains, and moving that MCS
along this boundary during the day Thursday. The WRF solutions
develop diurnal storms along the boundary in southeast KS. The other
larger scale models do not support this MC, and instead show
isolated to scattered storms developing late afternoon due to peak
heating and low level convergence similar to the WRF. There is a
chance this activity remains further south depending on the boundary
location. Given the uncertainty with morning showers and storms it
is difficult to determine if the environment will become favorable
for strong to severe storms Thursday afternoon. Instability if
realized should support a damaging wind threat and possibly hail. An
MCS during the afternoon would pose a wind threat as well.

A shortwave may also move across KS in the late evening into the
overnight and possibly support an MCS that could clip the far
southern forecast area. The track of this wave keeps gradually
shifting southward. Northwest flow aloft continues with subtle waves
moving over the region. Return flow will develop across the area
bringing moisture back northward. This pattern will favor possible
MCSs especially during the overnight with the strengthening of the
low level jet. This scenario may occur Friday night, but is too far
out to nail down exact timing and location. Mid level ridge begins
to build over KS, which pushes the storm track further north. One
more cold front may try to reach northern KS Sunday night and
Monday, but may only bring a small chances for storms to the area.
Beyond that looks rather dry and hot as the ridge centers overhead
into late week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 633 AM CDT WED JUL 13 2016

A complex of thunderstorms across portions of central KS will
continue moving east down the I-70 corridor throughout the
morning hours. Introduce VCTS at 13Z and TSRA at 14Z for the
Manhattan terminal. TSRA activity is expected to arrive at the
Topeka terminals near 15Z with VCTS possible after 14Z. Winds are
expected to shift to a northerly direction during the thunderstorm
activity with gusts 35+ knots. Thunderstorm activity should exit
MHK by 17Z and by 18Z at the Topeka terminals. Another round of
thunderstorm are possible this evening into the overnight. Will
continue to refine timing on those thunderstorms in future
outlooks.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...Baerg
Hazardous weather outlook, Jul 13, 2:16 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
316 AM CDT WED JUL 13 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-140830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
316 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A COMPLEX OF STRONG TO SEVERE STORMS COULD MOVE THROUGH CENTRAL
AND EAST CENTRAL KANSAS LATE MORNING AND EARLY AFTERNOON. THE
CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS AGAIN POSSIBLE THIS
AFTERNOON AND EVENING MAINLY ACROSS NORTHEAST AND EAST CENTRAL
KANSAS. THE MAIN THREAT THROUGH OUT THE DAY WILL BE DAMAGING WIND
AND POSSIBLY HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THURSDAY
AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 35.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 13, 6:33 AM CST to 6:34 AM CST
Where
Ottawa County, 0.87 mi SE of Lindsey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.090, -97.670

Estimated wind gust.

Thunderstorm Wind, Ottawa

When
July 13, 6:50 AM CST to 6:51 AM CST
Where
Ottawa County, 0.87 mi SE of Lindsey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.090, -97.670

Estimated wind gust.

Thunderstorm Wind, Clay

When
July 13, 6:56 AM CST to 6:57 AM CST
Where
Clay County, 1.48 mi SSW of Longford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.150, -97.330

Small tree limbs were reported down.

Thunderstorm Wind, Clay

When
July 13, 7:06 AM CST to 7:07 AM CST
Where
Clay County, 3.38 mi SE of Oak Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.280

Estimated wind gust.

Thunderstorm Wind, Clay

When
July 13, 7:08 AM CST to 7:09 AM CST
Where
Clay County, 2.96 mi SSW of Broughton
Measured
76 kt (87 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.280, -97.070

Home wind sensor measured 87 mph wind gust near 808 AM.

Thunderstorm Wind, Clay

When
July 13, 7:13 AM CST to 7:14 AM CST
Where
Clay County, 4.66 mi NW of Wakefield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.260, -97.090

Estimated wind gust.

Thunderstorm Wind, Riley

When
July 13, 7:32 AM CST to 7:33 AM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
78 kt (90 mph) estimated gust
Reported by
County Official
Coordinates
39.430, -96.760

Multiple outbuildings overturned. A barn was destroyed. A tree fell through a home. Numerous trees were uprooted. Reports were between University Park and Randolph.

Thunderstorm Wind, Riley

When
July 13, 7:39 AM CST to 7:40 AM CST
Where
Riley County, Riley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.300, -96.830

The power was reported to be out along with numerous tree limbs down.

Thunderstorm Wind, Pottawatomie

When
July 13, 7:45 AM CST to 7:46 AM CST
Where
Pottawatomie County, Olsburg
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.430, -96.620

Numerous tree 2 feet in diameter were uprooted.

Thunderstorm Wind, Pottawatomie

When
July 13, 7:52 AM CST to 7:53 AM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -96.310

Four inch diameter limbs are down. Time was estimated by radar.

Thunderstorm Wind, Wabaunsee

When
July 13, 7:58 AM CST to 7:59 AM CST
Where
Wabaunsee County, 4.24 mi SW of Wabaunsee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.110, -96.390

Estimated wind gust.

Hail, Pottawatomie

When
July 13, 7:59 AM CST to 8:00 AM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.200, -96.310

Thunderstorm Wind, Pottawatomie

When
July 13, 7:59 AM CST to 8:00 AM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -96.310

Estimated wind gust.

Thunderstorm Wind, Pottawatomie

When
July 13, 8:02 AM CST to 8:03 AM CST
Where
Pottawatomie County, Blaine
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.500, -96.400

Tree branches larger than 12 inches in diameter were snapped. Power is also out across the town. A barn door was ripped off just north of Blaine.

Thunderstorm Wind, Pottawatomie

When
July 13, 8:10 AM CST to 8:11 AM CST
Where
Pottawatomie County, 0.54 mi W of Belvue
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -96.180

Estimated wind gust.

Thunderstorm Wind, Nemaha

When
July 13, 8:20 AM CST to 8:21 AM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Estimated wind gust.

Thunderstorm Wind, Jackson

When
July 13, 8:28 AM CST to 8:29 AM CST
Where
Jackson County, 0.87 mi NE of Circleville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.510, -95.860

Tree limbs also coming down, sizes unknown.

Hail, Shawnee

When
July 13, 8:41 AM CST to 8:42 AM CST
Where
Shawnee County, 0.88 mi SE of Watson
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -95.590

Thunderstorm Wind, Jefferson

When
July 13, 9:02 AM CST to 9:03 AM CST
Where
Jefferson County, 4.67 mi SSW of Mc Louth Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.120, -95.260

Tree limbs 4 inches in diameter were snapped at the intersection of 54th and Washington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651607, 651608, 651609, 651610, 651611, 651612, 651613, 651614, 651628, 651616, 651617, 651618, 651620, 651624, 651626, 651627, 651629, 651630, 651632.